Resuscitating a patient with toxic overdose
In this video, you'll learn all about antidotes and how to use them to effectively resuscitate patients with opioid, calcium channer blocker, beta-blocker, or digoxin toxicity.
Toxicology is an ever-expanding field, but (thankfully) the most common overdoses leading to cardiac arrest are treated with just a few antidotes. In this video, from our Resuscitation Essentials course, you'll learn all about these antidotes and how to use them to resuscitate patients with opioid, calcium channer blocker, beta-blocker, or digoxin toxicity.
Join our Resuscitation Essentials course today!
Gain an in-depth understanding of the considerations and interventions involved in the resuscitation of specific patient populations with our Resuscitation Essentials course. By the end of this course, you'll master a step-by-step approach for managing patients experiencing (or nearing) cardiac arrest in any environment.
Become a great clinician with our video courses and workshops
[00:00:00] Toxicology is an entire field in and of itself. Fortunately, most of the more common overdoses leading to cardiac arrest are treated with only a few antidotes. Opioid toxicity may be the most familiar to many providers. Significant toxicity is treated with naloxone. Cardiovascular collapse from opioids alone is uncommon but severe respiratory depression is often present. Naloxone may be used to avoid intubation
[00:00:30] or may be considered as an adjunct if opioid overdose is suspected. Many medications cause sodium channel blocking effects. These delay nerve conduction and may interfere with cardiac myocyte function. Some of the more common sodium channel blocking agents present in overdose include diphenhydramine, cocaine, and tricyclic antidepressants. These may be suspected if there's a history of ingestion and a widened QRS, particularly if a prominent terminal
[00:01:00] R wave is present in the AVR lead. Hypertonic amps of sodium bicarbonate are useful to provide a large sodium load, which may help overcome some of the sodium channel blockade. In addition, the effect of raising the pH may have an advantage for activating these channels as well. So, next let's talk about calcium channel blockers. These interrupt the influx of calcium and may have important cardiovascular effects. Verapamil and diltiazem are the most lethal calcium channel blockers
[00:01:30] in overdose. Their cardio depressant effects may be treated with aggressive calcium administration. In addition, glucagon may help create an alternative pathway for myocyte contractility. Epinephrine or other inotropes or vasopressors may be considered as adjunctive therapy as well. If these therapies are ineffective, high dose insulin and glucose infusion or intravenous lipid emulsion may be considered, especially if local protocols exist. Ultimately, mechanical circulatory
[00:02:00] support may be considered for recoverable cases. Beta-blocker toxicity is managed in a very similar fashion to calcium channel blockers. Glucagon is first-line therapy but calcium may also provide additional inotropy. Epinephrine, dobutamine, or isoproterenol may help overcome the adrenergic blockade. High dose insulin and glucose therapy or intravenous lipid emulsion may be considered for salvage and mechanical circulatory support may be appropriate for some
[00:02:30] cases. Digoxin deserves special mention because it has a specific antidote, which is effective but only when the diagnosis is recognized. Patients with digoxin toxicity may display a wide range of bradydysrhythmias essentially any type, and hyperkalemia is usually present. Bidirectional ventricular tachycardia is a rare but specific finding. Digoxin specific antibodies can be administered for significant toxicity and should usually be coordinated with a local
[00:03:00] toxicologist. Often, toxic ingestions involve multiple agents and they may have concomitant toxicities. Be aware of accompanying overdoses, which may be asymptomatic like acetaminophen or salicylates although these generally don't result in immediate cardiovascular collapse.